Minnesota, 2014

Hail in Minnesota, June 6, 2014

June 6, 2014 · NWS MPX · 1 event in 1 county or zone

An isolated strong thunderstorm moved slowly eastward across southern Sherburne County and produced penny size hail near Elk River, along with 2 inches of rainfall in less than an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated strong thunderstorm moved slowly eastward across southern Sherburne County and produced penny size hail near Elk River, along with 2 inches of rainfall in less than an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 6, 1:38 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 6, 1:38 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT FRI JUN 6 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 125 PM CDT FRI JUN 6 2014

A WEAK COOL FRONT EXTENDS FROM THE ARROWHEAD TO MANKATO AND THEN
SOUTHWEST TOWARD THE SOUTHEAST TIP OF SOUTH DAKOTA. THIS FRONT
WILL CONTINUE SLIDING SOUTHEAST TODAY. ALONG AND AHEAD OF THE
FRONT WE HAVE DECENT INSTABILITY WHICH MAY ALLOW FOR SOME WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DUE TO SURFACE
HEATING. ROUGHLY 1000 -1500 J/KG OF MLCAPE IS PRESENT AND WILL BE
FOR THE NEXT FEW HOURS. SHEAR IN THIS AREA IS MINIMAL SO ANY
THUNDERSTORMS WILL BE SUB SEVERE.

THE MAJORITY OF THE RAIN AND OR THUNDER ACTIVITY IN THE SHORT
TERM PERIOD WILL COME IN THE OVERNIGHT PERIOD ACROSS THE
NORTHWESTERN HALF OF THE FORECAST AREA. THIS TIME FRAME COINCIDES
WITH STRONG UPPER LEVEL DIVERGENCE SUPPORTED BY BEING PLACED IN
THE RIGHT ENTRANCE REGION OF AN 100KT+ UPPER LEVEL JET STREAK...AS
WELL AS GOOD THETA-E ADVECTION IN THE LOW LEVELS AND DECENT PWAT
VALUES OF ABOUT 1.3 INCHES. THETA-E DECREASES WITH HEIGHT SO
EXPECT THUNDER. A WELL DEFINED TROUGH AT 850H WILL BE ACCOMPANIED
BY DECENT WARM AIR ADVECTION OVERNIGHT...WITH THE STRONGEST LIFT
TAKING PLACE ACROSS THIS SAME AREA.

ON SATURDAY...SHOWERS WILL BE DONE BY NOON ACROSS THE NORTHWEST
PART OF OUR AREA AND BY 19Z IN THE SOUTHEAST PART OF THE AREA
WITH CLOUDS REAMING IN PLACE THROUGH THE AFTERNOON.

HYDROLOGY...RAIN AMOUNTS ARE NOT EXPECTED TO EXACERBATE RIVER
LEVELS. HOWEVER ISOLATED HEAVY THUNDERSHOWERS COULD LEAD TO
ADDITIONAL RISES ON SMALL CREEKS. RAIN AMOUNTS NOT TO GET OUT OF
HAND LIKE LAST WEEKEND EVEN THOUGH PRECIPITABLE WATER VALUES
INCREASE NICELY ALONG WITH GOOD MOISTURE CONVERGENCE OVERNIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 220 PM CDT FRI JUN 6 2014

THE DEPARTING SYSTEM ON SATURDAY MAY BRUSH PARTS OF WC WI WITH A
FEW SHRA SATURDAY EVENING. HOWEVER...THE BULK OF THE RAINFALL
SHOULD HAVE ENDED ONCE THE MAIN UPPER WAVE MOVES NE OF OUR REGION
SATURDAY AFTN.

NOT TOO MANY CHGS IN THE EXTENDED PERIOD WITH THE PROGRESSIVE
PATTERN REMAINING IN PLACE. STRONG WESTERLIES COMBINED WITH WEAK
SHRTWV IMPULSES WILL PROVIDE CHC/S OF SHRA/TSRA STARTING AGAIN
LATE SUNDAY/MONDAY. HOWEVER...AM CONCERN WITH THE MODEL TRENDS OF
A CUTOFF UPPER LOW FORMING ACROSS THE CENTRAL PLAINS EARLY NEXT
WEEK. IT SEEMS THAT THE SOUTHERN JET WILL BE THE MAIN PLAYER
CREATING PROBLEMS WITH MOISTURE RETURNING ACROSS THE UPPER
MIDWEST. WILL CONTINUE WITH CHC POPS SUNDAY NIGHT/MONDAY WITH
ANOTHER NORTHERN STREAM SHRTWV. MODELS HAVE BECOME MORE CONSISTENT
IN TERMS OF TIMING AND STRENGTH OF SUNDAY NIGHTS/MONDAY SHRTWV
WHICH REMAINS STRONG ENOUGH TO GENERATE AT LEAST LIGHT QPF AMTS.
BASED ON THE ORIENTATION OF THE UPPER JET CORE...SOUTHERN MN WILL
HAVE THE BEST CHC OF RAINFALL LATE SUNDAY NIGHT/MONDAY.

ANOTHER INTERESTING WX DEVELOPMENT IS THE TRENDING OF A CUTOFF LOW
DEVELOPING ACROSS THE CENTRAL CONUS BY MIDWEEK. THIS WOULD LEAD TO
MORE INCONSISTENCIES AMONG THE MODELS DUE TO SPEED CHGS AND
STRENGTH OF THE NEXT SHRTWV MOVING EASTWARD ALONG THE
CANADIAN/U.S. BORDER. WILL HOLD OFF ON ANY MAJOR CHGS...BUT IT MAY
BE MUCH DRIER THAN WHAT MODELS DEPICT BASED ON THE CUTOFF LOW
SCENARIO...ESPECIALLY IN TERMS OF DEEP MOISTURE RETURN ACROSS THE
UPPER MIDWEST.

TEMPERATURES WILL REMAIN COOLER THAN NORMAL BUT STILL RISING TO
NEAR OR ABV 70 DEGREES THRU THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 125 PM CDT FRI JUN 6 2014

ON THE WEATHER MAP...WEAK SURFACE TROUGH AXIS MOVING ACROSS THE REGION
THIS AFTERNOON WITH A WEAK WIND FIELD OVER MUCH OF THE AREA. AHEAD
OF THE FRONT...LIGHT AND VARIABLE WINDS WILL BE THE RULE. BEHIND
THE FRONT WINDS ARE MAINLY NORTHWEST AND LESS THAN 10 KTS. THIS
BOUNDARY WILL BE THE FOCUS OF ANY PRECIPITATION THIS AFTERNOON DUE
TO INSTABILITY AND DAY TIME HEATING. ANY SHOWER OR THUNDERSTORM
ACTIVITY IS EXPECTED TO BE WIDELY SCATTERED...HENCE NO MENTION OF
SHOWERS OR TS IN THE AFTERNOON TAF PERIOD. THE FRONT COUPLED WITH
GOOD JET DYNAMICS WILL LEAD TO SHOWERS AND SOME THUNDERSTORM
ACTIVITY ALONG AND BEHIND THE FRONT DURING THE OVERNIGHT HOURS.
MODEL SOUNDINGS INDICATE MVFR CIGS OR LOWER ARE POSSIBLE IN  THE
OVERNIGHT HOURS TOWARD DAYBREAK. PRECIPITATION TO DIMINISH FROM
WEST TO EAST TOMORROW WITH NO PRECIP AFTER 14Z AT KAXN AND 20Z AT
KEAU/KRNH. CEILINGS TO RISE TO VFR AFTER 18Z.

KMSP...NO VCSH DUE TO LACK OF CONFIDENCE IN COVERAGE OF AFTERNOON
TSRA. MAIN PRECIPITATION AREA TO ARRIVE DURING THE OVERNIGHT
PERIOD AND LAST THROUGH MUCH OF SATURDAY MORNING...ALONG WITH MVFR
CEILINGS. CEILINGS TO BE VFR BY 18Z.

/OUTLOOK FOR KMSP/

SUN...VFR. WIND NE 5-10 KTS.
MON...VFR. SLIGHT CHC TSRA. WIND W-NW 5-10 KTS OVER NORTHERN AREAS
AND E-NE OVER SOUTHERN.
TUE...VFR. WIND S 8-17 KTS

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DRL
LONG TERM...JLT
AVIATION...DRL
Hazardous weather outlook, Jun 6, 2:49 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT FRI JUN 6 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
349 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AND AGAIN SUNDAY NIGHT
AND INTO NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER REMAINS LOW.
ANY ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE THE ALREADY HIGH
RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jun 6, 4:01 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUN 6 2014

MNZ051-061-062230-
ANOKA-SHERBURNE-
501 PM CDT FRI JUN 6 2014

...THUNDERSTORMS MOVING OVER ANOKA AND FAR EASTERN SHERBURNE
COUNTIES THROUGH 530 PM CDT...

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ELK RIVER...OR 14 MILES NORTHWEST
OF COON RAPIDS. THIS STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOWTHEN.
  OAK GROVE.

LAT...LON 4541 9326 4524 9327 4524 9350 4526 9353
      4526 9354 4540 9359 4542 9350 4541 9349
TIME...MOT...LOC 2201Z 261DEG 13KT 4532 9350

The radar

The Minneapolis radar (KMPX), 56 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherburne

When
June 6, 4:07 PM CST to 4:12 PM CST
Where
Sherburne County, 3.49 mi N of Elk River
Measured
0.75 in hail
Reported by
Public
Coordinates
45.350, -93.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510847.